FDA experts said people can “overdose” on black licorice because it contains the compound glycyrrhizin, which is the sweetening compound derived from licorice root.
“Glycyrrhizin can cause potassium levels in the body to fall. When that happens, some people experience abnormal heart rhythms, as well as high blood pressure, edema (swelling), lethargy, and congestive heart failure,” said the FDA.
Linda Katz, an MD at the government agency, said the FDA received a report of a black licorice aficionado who had a problem after the eating the candy. She added: “Potassium levels are usually restored with no permanent health problems when consumption of black licorice stops.”
The FDA also issued the following advice for people who are fond of black licorice:
- No matter what your age, don’t eat large amounts of black licorice at one time.
- If you have been eating a lot of black licorice and have an irregular heart rhythm or muscle weakness, stop eating it immediately and contact your healthcare provider.
- Black licorice can interact with some medications, herbs and dietary supplements. Consult a health care professional if you have questions about possible interactions with a drug or supplement you take.
ConfectioneryNews has reached out to Hershey for a comment, as its Twizzlers brand is a major licorice candy manufacturer in the US.